This Morning: Dr Helen gives advice on mixing painkillers
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Paracetamol belongs to the group of drugs referred to as non-narcotic (non-opiates) analgesic and antipyretic drugs. This group of drugs is known to relieve pain and also reduce fever due to their antipyretic property. However, there are a number of health ailments which may ensue if not taking the recommended amount including three psychological symptoms.
Some general signs of painkiller intoxication and abuse may include:
- Poor concentration
- Memory problems
- Slower breathing rate
- Slower reactions and movements
- Mood swings.
Apathy is when a person lacks motivation to do anything or just doesn’t care about what’s going on around you.
It can also be a symptom of mental health problems, Parkinson’s disease, or Alzheimer’s disease.
Apathy may last a long time and a person may lack the desire to do anything that involves thinking or taking control of their emotions.
In a study published in the National Library of Health, painkillers causing lack of empathy were further investigated.
The research looked to extend the functional overlap perspective to the neurochemical level and test whether a common physical painkiller, acetaminophen (paracetamol), can reduce empathy for another’s pain.
In the two double-blind placebo-controlled experiments, participants rated perceived pain, personal distress and empathic concern in response to reading scenarios about another’s physical or social pain.
“As hypothesized, acetaminophen reduced empathy in response to others’ pain,” noted the study.
It added: “Acetaminophen also reduced the unpleasantness of noise blasts delivered to the participant, which mediated acetaminophen’s effects on empathy.
“Together, these findings suggest that the physical painkiller acetaminophen reduces empathy for pain and provides a new perspective on the neurochemical bases of empathy.
“Because empathy regulates prosocial and antisocial behaviour, these drug-induced reductions in empathy raise concerns about the broader social side effects of acetaminophen.”
The NHS says: “Taking one or two extra tablets by accident is unlikely to be harmful, as long as you do not take more than eight tablets in 24 hours, “wait at least 24 hours before taking any more paracetamol.”
Drugs.com has listed several symptoms of overdose. These include diarrhoea, increased sweating, loss of appetite, and nausea or vomiting.
Signs also include stomach cramps or pain, as well as swelling, pain, or tenderness in the upper abdomen or stomach area.
It says: “Get emergency help immediately if any of the following symptoms of overdose occur while taking acetaminophen.”
Source: Read Full Article